Kansas, 2007

Cold in Kansas, February 14, 2007

February 14, 2007 · NWS TOP · 6 events in 6 counties and zones

A frigid arctic air mass pushed into the area. A few counties experienced very cold wind chill readings of 15 to 20 below zero with winds around 10 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A frigid arctic air mass pushed into the area. A few counties experienced very cold wind chill readings of 15 to 20 below zero with winds around 10 mph. These readings began in the predawn hours and lasted through much of the forenoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 13, 2:29 PM CST, 10 hours 31 minutes earlier.

Area forecast discussion, Feb 13, 2:29 PM CST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CST TUE FEB 13 2007

.DISCUSSION...

20Z WATER VAPOR IMAGERY SHOWS THE LAST LITTLE VORT MAX ROTATING
THROUGH NORTHEAST KS. THIS HAS HELPED FLURRIES LINGER INTO THE
AFTERNOON HOURS. MEANWHILE SFC OBS ACROSS CENTRAL NEB SHOW THE LOW
CLOUDS CLEARING OUT AS A COLD ARCTIC HIGH BUILDS IN.

MAIN QUESTION FOR THE SHORT TERM IS WHAT TO DO WITH THE CLOUDS. ALL
OF THE MODELS KEEP HIGH RH VALUES WITHIN THE BOUNDARY LAYER ACROSS
THE FORECAST AREA AS WELL AS CENTRAL NEB. THE CLEARING SEEN IN OBS
WOULD SUGGEST THAT MODELS ARE OVER DOING THE LOW LEVEL RH ONCE
AGAIN. GIVEN THIS HAVE SHOWN A DECREASING TREND IN THE CLOUD COVER
ACROSS NORTHEAST KS WHERE THE CLEARING IS MOST LIKELY TO MOVE INTO.
BUT WITH LOW CONFIDENCE STILL LEFT SKIES PARTLY TO MOSTLY CLOUDY
ACROSS THE NORTHEAST. THE EVENING SHIFT WILL NEED TO WATCH THE
TRENDS. OTHERWISE TEMPS WILL BE COLD. HAVE CONTINUED THE PREVIOUS
FORECAST OF GOING A COUPLE DEGREES BELOW THE COLDEST GUIDANCE
NUMBERS. THIS WILL BE THE CASE FOR MIN TEMPS TONIGHT IF THERE ARE
SOME BREAKS IN THE CLOUDS. THINK LOWS WILL RANGE FROM JUST ABOVE
ZERO NORTH CENTRAL TO AROUND 10 ABOVE ZERO EAST CENTRAL. HIGHS
TOMORROW WILL STRUGGLE TO GET OUT OF THE TEENS WITH CONTINUED CAA
AND 925 TEMPS IN THE -13 TO -15C RANGE. MODELS SHOW ANOTHER NORTHERN
STREAM SHORTWAVE MOVING SOUTH ALONG THE CENTRAL HIGH PLAINS.
MOISTURE WILL BE LIMITED WITH PWS ONLY AROUND A QUARTER OF AN INCH.
BUT WITH INCREASING PVA AND GENERAL SYNOPTIC SCALE FORCING...A
CHANCE OF FLURRIES DURING THE AFTERNOON WEDNESDAY LOOKS REASONABLE.

A CLIPPER MOVING SOUTH ACROSS THE ROCKIES AND HIGH PLAINS WEDNESDAY
NIGHT WILL BRING A CHANCE FOR SOME FLURRIES TO THE FORECAST AREA.
LOOKS LIKE BETTER CHANCES FOR LIGHT SNOW REMAIN JUST TO THE
SOUTHWEST OF THE FORECAST AREA SO WILL STAY WITH FLURRIES FOR NOW.
GFS SEEMS A BIT OVERDONE WITH ITS QPF AND HAVE LEANED TOWARD THE
MORE WESTWARD PLACEMENT OF THE NAM/WRF. ARCTIC SURFACE HIGH WILL
NOSE SOUTH INTO KANSAS WEDNESDAY NIGHT WITH THE COLDEST TEMPERATURES
OF THE WEEK EXPECTED. LOWS MADE SOME MINOR ADJUSTMENTS TO CURRENT
LOWS THURSDAY MORNING WITH BELOW ZERO NORTH OF I-70 AND ZERO TO 5
ABOVE TO THE SOUTH.

NEXT CLIPPER SYSTEM TO MOVE IN FRIDAY NIGHT ACROSS THE CENTRAL
PLAINS AND STILL LOOKS LIKE A SMALL CHANCE OF LIGHT SNOW FOR NORTH
CENTRAL AND NORTHEAST KANSAS. ANOTHER COLD FRONT WILL MOVE THROUGH
FRIDAY NIGHT AND COOL TEMPS FOR SATURDAY SLIGHTLY AS BULK OF COLD
AIR IS MAINLY EAST OF THE FORECAST AREA ACROSS MISSOURI.

WARMUP STILL ON COURSE FOR SUNDAY THROUGH TUESDAY TIME PERIOD.
RETURN FLOW ON BACK SIDE OF THE SURFACE HIGH SETS UP ON SUNDAY ALONG
WITH RISING THICKNESS AND HEIGHTS INTO MONDAY. MODELS SUGGEST THAT A
WAVE WILL MOVE THROUGH THE CENTRAL PLAINS ON TUESDAY AND SWEEPING
ANOTHER FRONTAL BOUNDARY ACROSS THE CWA. TIMING OF COLD AIR MAY NOT
BE UNTIL LATER IN THE DAY NEXT TUESDAY SO WILL STILL KEEP
TEMPERATURES MILD IN THE 40S TO LOWER 50S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS/53
Hazardous weather outlook, Feb 13, 11:10 AM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1110 AM CST TUE FEB 13 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-141715-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1110 AM CST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTH WINDS WILL CAUSE WIND CHILL READINGS TO FALL INTO THE -5 TO
-15 DEGREE RANGE TONIGHT AND WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILL VALUES COULD ONCE AGAIN FALL INTO THE -10 TO -15 DEGREE
RANGE WEDNESDAY NIGHT AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Republic

When
February 14, 1:00 AM CST to 9:00 AM CST
Where
Republic forecast zone
Reported by
ASOS
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cloud

When
February 14, 1:00 AM CST to 9:00 AM CST
Where
Cloud forecast zone
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ottawa

When
February 14, 1:00 AM CST to 9:00 AM CST
Where
Ottawa forecast zone
Reported by
ASOS
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
February 14, 1:00 AM CST to 9:00 AM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clay

When
February 14, 1:00 AM CST to 9:00 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marshall

When
February 14, 1:00 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13937, 13938, 13940, 13941, 13942, 13943.